Top 10 Medication Errors - Taking Multiple Drugs that Interact With Each Other
Medication errors are preventable, but happen far too often. Over 1.5 million people suffer from the effects of a medication mistake each year. Ten medicine mistakes happen more often than others and are the most likely to cause drug related injuries or illnesses. The second drug error on MSN Health's list is taking multiple drugs that magnify each other's potential side effects.When most people hear that medicines can interfere with each other, they assume that it means Medication A will make Medication B less effective when taken together. The opposite is also true. Medication A may have the potential to amplify the effects of Medication B. For instance, if two of your medicines list “light headed-ness” as a potential side effect it can lead to falls, loss of consciousness, or other bad drug reactions.Coumadin (warfarin) is known as the “king of drug interactions” since many drugs interfere with it. Like heparin, warfarin is a blood-thinner used to prevent blood clots and reduce the risk of heart attack. Warfarin will not work properly in the wrong amounts and can cause arrhythmia or stroke if a patient takes too little or too much of it. Because of its sensitivity, doctors must carefully monitor patients taking warfarin.The best way to protect against drug interactions is to make sure all of your doctors have a complete list of all the medications you take. It is also good practice to read the medication information you get at the pharmacy. If you see the same side effect on two different medications, ask your doctor if you should be concerned.